Alert archive / Minnesota / Areal Flood Warnings in 2018
Areal Flood Warning 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at May 23, 2018, 4:42 AM CDT for Martin County, Minnesota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2018, 4:42 AM CDT (09:42 UTC)
- Expired
- May 23, 2018, 7:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
County Martin County, MN
The radar
The Minneapolis radar (KMPX), 162 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:00 AM CDT | HEAVY RAIN 1.65 | 3 Wsw Sherburn, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969 WGUS43 KMPX 230942 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 442 AM CDT WED MAY 23 2018 MNC091-231245- /O.NEW.KMPX.FA.W.0002.180523T0942Z-180523T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Martin MN- 442 AM CDT WED MAY 23 2018 The National Weather Service in The Twin Cities has issued a * Flood Warning for Small Streams in... Western Martin County in south central Minnesota... * Until 745 AM CDT * At 440 AM CDT, Doppler radar and automated rain gauges indicated thunderstorms with heavy rain over the area. The rain will cause flooding. Up to four inches of rain have already fallen near Sherburn, with one to three inches across western Martin county since midnight. Additional rainfall amounts of one or two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4350 9485 4385 9485 4385 9451 4350 9449 $$ JLT
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at May 23, 3:59 AM CDT, 43 minutes earlier.
Area forecast discussion, May 23, 3:59 AM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 359 AM CDT Wed May 23 2018 .SHORT TERM...(Today and tonight) Issued at 358 AM CDT Wed May 23 2018 Thunderstorms developed as promised in far southwest/south central Minnesota prior to midnight, and slowly spread east/southeast and continued to form close to the same areas. Thus, there is an increasing chance of localized flooding in flood prone areas where locally two to three inches of rainfall is likely before the thunderstorms begin to dissipate and move east. There were a few thunderstorm cores that had strong updrafts and probably produced up to nickel size hail, but most of the hazard early this morning was related to heavy rainfall, and localized flooding. In west central Wisconsin, localized dense fog formed even with a dense overcast cirrus shield after midnight. Although some areas will likely see the dense fog through sunrise, the fog isn't expected to be widespread. The thunderstorms in far southern Minnesota will likely continue to form through sunrise along the nose of the modest low level jet before slowly decreasing in areal coverage. The best chance of continued thunderstorm activity will be along and south of the Minnesota River Valley. Typically, as the low level jet decreases in the morning, thunderstorms should wane. By the mid/late morning hours, most areas will be dry with the exception in south central/southeast Minnesota were the remnants of the decaying thunderstorms will hold. By the afternoon, instability will once again increase, but there should be an increasing cap limiting re- firing of the thunderstorms in southern Minnesota. However, I wouldn't be surprised to see some activity along any outflow boundary from the morning thunderstorms. The best potential of re- firing of the thunderstorms will occur in central Minnesota where the cap will be weakest. Slowly overnight, precipitation chances will increase in central, then east central Minnesota, and portions of west central Wisconsin. However, this is related to the nose of the low level jet. If this jet decides to move further to the north, precipitation chances will be much lower. .LONG TERM...(Thursday through Tuesday) Issued at 358 AM CDT Wed May 23 2018 An active and hot long term period is on the way, with Memorial Day looking to be the hottest much of the area has seen in over 10 years (see the climate discussion below for details). The warmth will build on Thursday as mid level ridging works into the central CONUS. 925-850MB temps warm well into the +20C's, and breezy southerly flow should support deep mixing. There could be some residual cloud cover from nocturnal convection, but clouds should scour out sufficiently to achieve highs in the 85 to 95 degree range. An approaching High Plains shortwave and attendant height falls should help erode any weak CAP that's in place on Thursday afternoon and evening. Progged shear is modest, but could still see sufficient instability to support a few hail/wind- producing severe thunderstorms. As the low level jet strengthens on Thursday night, expect convection to spread eastward across the area. Friday should be another hot day ahead of the cold front associated with the low pressure system, with a potential for 85-95 degree readings again. Storms would most likely be primarily restricted to areas along/east of Interstate 35. The ridge continues to build this weekend as a closed low rotates over the southwestern CONUS and a tropical disturbance affects the Atlantic. While there is often a chance of a dirty ridge (as the GFS is hinting at), prefer the overall dry and hot scenario the ECMWF offers through the beginning of next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1045 PM CDT Tue May 22 2018 Remaining mid-level clouds will gradually scatter out, resulting in mainly high clouds overnight, potentially even clear out for a few hours. Clouds return during the pre-dawn hours, bringing back mid-level ceilings, as bands of showers/t-storms approach from the south. Some of this precipitation over southwestern and southern MN will make a run for east-central MN late morning into the early afternoon hours, possibly bringing conditions down to MVFR. Conditions are expected to improve late tomorrow afternoon through tomorrow evening. KMSP...Have made few changes from the 23/00z TAF, but did go with a little more confidence in the 13z-18z timeframe as -SHRA VCTS for convection potentially impacting MSP. Still looking for mainly MVFR conditions with the precipitation but cannot rule out IFR conditions, specifically visibility, should a strong SHRA/TSRA directly impact MSP. /OUTLOOK FOR KMSP/ THU...Mainly VFR with -SHRA/TSRA possible late. Wind S 10 kts. FRI...Mainly VFR with -SHRA/TSRA possible late. Wind SW 5-10 kts. SAT...VFR. Wind SW 5-10 kts. && .CLIMATE... Issued at 358 AM CDT Wed May 23 2018 Memorial Day looks to have the potential to be the hottest we've seen in over 10 years, and in the top 5 warmest in some locations. Forecast highs for Monday are 87, 89, and 90 degrees at Eau Claire, St Cloud, and Minneapolis respectively. Here is how those would stack up climatologically speaking for Memorial Day: KMSP: *Last time we hit 90 degrees or higher on Memorial Day - 94 on May 29, 2006 *Record value for Memorial Day - 95 on May 30, 1939 *Top 5 warmest (including ties): 5/30/1939 (95), 5/29/2006 (94), 5/30/1988 (91), 5/30/1994 (91), 5/30/1944 (88), 5/30/2011 (88) KSTC: *Last time we hit 90 degrees or higher on Memorial Day - 92 on May 29, 2006 *Record value for Memorial Day - 92 (occurred on 5/30/1939, 5/30/1994, and 5/29/2006) *Top 5 warmest (including ties): 5/30/1939 (92), 5/30/1994 (92), 5/29/2006 (92), 5/30/1988 (91), 5/26/2014 (86) KEAU: *Last time we hit 90 degrees or higher on Memorial Day - 95 on May 29, 2006 *Record value for Memorial Day - 95 on May 29, 2006 *Top 5 warmest (including ties): 5/29/2006 (95), 5/30/1988 (90), 5/30/1953 (88), 5/30/1994 (88), 5/30/2011 (86) && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...LS AVIATION...JPC CLIMATE...LS
Hazardous weather outlook, May 23, 4:29 AM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 429 AM CDT Wed May 23 2018 MNZ041>045-047>070-076>078-WIZ014>016-023>028-240930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Le Sueur-Rice-Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Eau Claire- 429 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight There is a chance of thunderstorms today. A few storms could produce large hail, gusty winds and heavy rainfall, primarily over west central Minnesota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances continue Thursday through Friday evening. A few storms could produce large hail, gusty winds and heavy rainfall. A long duration heat wave is possible Thursday through Memorial Day weekend. High temperatures may rise into the upper 80s to mid 90s each day with heat indices in the low to mid 90s. The very warm temperatures and high humidity will combine to create a heightened risk for heat illnesses, especially for those who are active or working outdoors. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed Thursday afternoon and evening. MNZ073>075-082>085-091>093-240930- Redwood-Brown-Nicollet-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn- 429 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of south central Minnesota and southwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms with periods of heavy rainfall will be ongoing at daybreak across parts of southwest and south central Minnesota. Ponding of water on roads and localized flooding are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances continue Thursday through Friday evening. A few storms could produce large hail, gusty winds and heavy rainfall. A long duration heat wave is possible Thursday through Memorial Day weekend. High temperatures may rise into the upper 80s to mid 90s each day with heat indices in the low to mid 90s. The very warm temperatures and high humidity will combine to create a heightened risk for heat illnesses, especially for those who are active or working outdoors. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed Thursday afternoon and evening.
In the hours before
Special weather statement, May 23, 3:22 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
322 AM CDT WED MAY 23 2018
MNZ082-091-231015-
Watonwan-Martin-
322 AM CDT WED MAY 23 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Watonwan...Martin...
At 315 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Fairmont, and other communities in Watonwan and
Martin counties. Thunderstorms continued to form in western Watonwan
and Martin counties since midnight. These storms were moving very
slowly to the southeast and producing rainfall rates of 1 to 2
inches per hour. Through 5 am, an additional one or two inches of
rainfall is possible in the same areas that have already received
heavy rainfall since midnight.
LOCATIONS IMPACTED INCLUDE...
Fairmont, St. James, Sherburn, Truman, Trimont, Iowa Lake and
Okamanpedan Lake.
This includes Interstate 90 between mile markers 82 and 109.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4350 9485 4411 9485 4411 9438 4385 9437
4350 9425
TIME...MOT...LOC 0817Z 180DEG 0KT 4398 9475
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:22 AM CDT | Special Weather Statement | MPX | Martin, Watonwan | 113 min |
| May 23, 5:11 AM CDT | Special Weather Statement | MPX | Watonwan | 2 hr |
Nearby
Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.